Wildfire, Fulton
- When
- March 6, 11:00 AM CST to 5:45 PM CST
- Where
- Fulton forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.382, -91.818 (the zone’s center; the record gives no point)
A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. 5 miles east of Viola in Fulton County burned 285 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. On the 6th, a wildfire 1.5 miles east of Viola in Fulton County burned 285 acres. One house was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 6, 5:56 AM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 556 AM CST TUE MAR 6 2012 .AVIATION... WIDESPREAD VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH ONLY HIGH LEVEL MOISTURE EXPECTED. WINDS WILL INCREASE THIS MORNING FROM THE SOUTH AS LOW PRESSURE DEVELOPS TO THE WEST. SOUTH WINDS WILL INCREASE TO 15 TO 25 MPH ON THE SURFACE AND UP TO 40 MPH AT 2000 FEET. MOISTURE WILL BEGIN TO INCREASE SIGNIFICANTLY BEYOND THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 420 AM CST TUE MAR 6 2012/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT MAIN FCST CONCERNS WL BE WINDS/FIRE WX CONDS TODAY...THEN RAIN CHCS AND QPF DURG THE LATTER HALF OF THE PD. SFC HIGH WAS LOCATED OVR THE SERN STATES EARLY THIS MRNG...RESULTING IN A SELY WIND FLOW ACRS THE REGION. DVLP SFC LOW OVR THE WRN PLAINS WL PRODUCE GUSTY S/SELY SFC WINDS LATER TODAY ACRS AR. WL POST A LAKE WIND ADVY FM LATE THIS MRNG THRU THE AFTN HRS. SUFFICIENT LOW LVL MIXING WL PRODUCE LOW RH VALUES THIS AFTN...RAISING FIRE WX POTENTIAL. /REFER TO FIRE WX DISC BELOW/ MEANWHILE...AN UPR LVL TROF ALONG THE W COAST WL MOVE ASHORE OVR THE NEXT 24 HRS. THIS FEATURE WL EVENTUALLY SPLIT AND A CUTOFF LOW WL FORM AND MEANDER OVR THE SWRN STATES DURG THE LATTER HALF OF THE WORK WEEK. MODELS ARE CONTG TO HAVE DIFFICULTY WITH THIS FEATURE... BUT EXPECT BETTER AGREEMENT OVR TIME AS THE STORM BCMS SAMPLED BY THE UPR AIR NETWORK. WL CONT TO FOLLOW CLOSER TO THE SLOWER ECMWF/GEM MODEL SOLUTIONS FOR THIS FCST. PERSISTENT SLY FLOW WED AND THU WL BRING INCRSG LOW LVL MOISTURE AND WARMER AIR NWS INTO THE MID SOUTH. CLOUDS WL BE IN THE INCRS TNGT AND WED. KEPT THE FCST DRY THRU WED...ALTHOUGH A FEW SHRA/TSRA CANNOT BE RULED OUT OVR WRN AR. MEANWHILE...A SLOW MOVING CDFNT WL DROP SWD INTO AR THU AND FRI. SHRA AND TSRA CHCS WL BE ON THE INCRS AS THE FNT ENCOUNTERS THE DEEPER MOISTURE IN PLACE. RAIN CHCS WL ALSO BE ENHANCED BY A SERIES OF UPR LVL IMPULSES THAT WL EJECT FM THE UPR LOW OVR THE SWRN STATES AND INTERACT WITH THE FNTL BNDRY. CONTD TO MENTION LOCALLY HVY RAINFALL THU INTO FRI...WITH QPF AMTS OF 1 TO 3 INCHES EXPECTED OVR THE FA. THE AXIS OF HEAVIEST RAINFALL WL LIKELY CHG SOMEWHAT IN THE NEXT FEW DAYS...DEPENDING ON THE EVENTUAL LOCATION OF THE FNTL BNDRY. THE FNT WL SAG FURTHER SWD TO NEAR THE LA BRDR REGION BY FRI AND FRI NGT...WITH RAIN CHCS DIMINISHING OVR MOST AREAS. THE AFOREMENTIONED UPR LOW WL BEGIN TO MOVE EWD HEADING INTO THE WEEKEND...WITH UNSETTLED CONDS PERSISTING OVR THE MID SOUTH. LONG TERM...SATURDAY THROUGH MONDAY MEDIUM RANGE MODELS REMAIN IN LESS THAN FAVORABLE AGREEMENT THIS MORNING BUT DO AGREE THAT CONDITIONS LIKELY TO REMAIN UNSETTLED ACROSS THE STATE. GFS SOLUTION IS MUCH FASTER LIFTING THE RAIN MAKER IN THE SHORT TERM PERIOD OUT VERSUS THE MAJORITY OF THE OTHER MODELS AND POSSIBLY OVERDONE. WITH BLOCKY PATTERN IN PLACE...GFS LIKELY ON THE FAST SIDE AND WILL LEAN MORE TOWARDS THE ECMWF THIS MORNING. PERIOD INITIATES WITH UPPER LOW OVER THE FOUR CORNERS AND BOUNDARY REMAINING STRETCHED OUT ACROSS NORTHERN LOUISIANA/SOUTHERN ARKANSAS. SYSTEM EVOLVES INTO AN OPEN TROUGH AND LIFTS INTO THE UPPER MIDWEST THROUGH THE WEEKEND AS ANOTHER SURGE OF MOISTURE SPREADS OVER THE STATE. WILL RAISE POPS SOMEWHAT THROUGH THE WEEKEND BUT KEEP THEM IN THE HIGH SCATTERED CATEGORY FOR NOW JUST IN CASE GFS DOES COME BACK INTO PLAY. SYSTEM FINALLY PUSHES THROUGH LATE SUNDAY WITH PRECIP ENDING FROM WEST TO EAST. MODELS THEN FLIP AGAIN ON MONDAY WITH GFS GENERATING LOW PRESSURE OFF THE TEXAS GULF COAST WITH ECMWF REMAINS DRY. WILL HOLD OFF ON ADDING ANY PRECIPITATION BACK INTO THE GRIDS/ZONES FOR NOW. WITH ADDED PRECIP AND CLOUDS...WILL HAVE TO LOWER TEMPS ON SATURDAY AND TO A LESSER EXTENT SUNDAY. READINGS SHOULD REBOUND NICELY FOR MONDAY. FIRE WEATHER... RED FLAG WARNINGS WILL BE ISSUED FOR THE MAJORITY OF THE FORECAST AREA TODAY. WITH VERY DRY CONDITIONS OF LATE...MOISTURE IS BELOW THE CRITICAL THRESHOLD FOR THE 10 HOUR FUELS. THESE DRY FUELS...WHEN COMBINED WITH 20 FOOT WINDS GREATER THAN 15 MPH AND MINIMUM RELATIVE HUMIDITY IN THE LOWER 20S...WILL RESULT IN RAPID FIRE SPREAD AND CONTROL PROBLEMS SHOULD ANY FIRES START. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 71 53 68 57 / 0 0 10 40 CAMDEN AR 77 52 73 61 / 0 0 10 30 HARRISON AR 73 54 67 57 / 0 0 10 50 HOT SPRINGS AR 75 53 70 61 / 0 0 10 40 LITTLE ROCK AR 74 55 71 57 / 0 0 10 40 MONTICELLO AR 74 54 73 59 / 0 0 10 20 MOUNT IDA AR 75 53 69 60 / 0 0 10 50 MOUNTAIN HOME AR 74 52 68 56 / 0 0 10 50 NEWPORT AR 71 53 69 59 / 0 0 10 30 PINE BLUFF AR 74 52 72 58 / 0 0 10 30 RUSSELLVILLE AR 74 50 69 56 / 0 0 10 50 SEARCY AR 72 49 70 56 / 0 0 10 40 STUTTGART AR 73 52 72 57 / 0 0 10 30 && .LZK WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR ARKANSAS-BAXTER-BOONE-CLEBURNE-CONWAY-FAULKNER-FULTON- GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON- JOHNSON-LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-PERRY-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE- CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT- HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN- LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE- POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL. && SHORT TERM...44 / LONG TERM...56 AVIATION...56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST TUE MAR 6 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071200- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST TUE MAR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE DIFFERENCE IN PRESSURE BETWEEN HIGH PRESSURE TO THE EAST AND DEVELOPING LOW PRESSURE TO THE WEST WILL RESULT IN A BREEZY DAY ACROSS THE NATURAL STATE TODAY. THE RESULT WILL BE SOUTH WINDS BETWEEN 15 AND 25 MPH WITH GUSTS IN EXCESS OF 30 MPH AT TIMES. AS SUCH...A LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM TODAY FOR THE ENTIRE FORECAST AREA. THE BREEZY CONDITIONS WILL ALSO RESULT IN AN INCREASED FIRE DANGER. THE COMBINATION OF THE GUSTY WINDS...LOW AFTERNOON HUMIDITY AND OVERALL DRY CONDITIONS HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING FROM 9 AM TO 6 PM ACROSS THE CENTRAL AND NORTHERN PARTS OF THE STATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE AFOREMENTIONED STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL HEAD TOWARD THE REGION FROM THE NORTHWEST...BUT WILL ENCOUNTER STRONG HIGH PRESSURE. THIS WILL SLOW THE PROGRESSION OF THE FRONT INTO THE SOUTHERN PLAINS AND INCREASE THE CHANCES FOR RAIN. THIS SLUGGISH FRONT...SURROUNDED BY ABUNDANT MOISTURE...WILL RESULT IN GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG WITH THE POSSIBILITY OF HEAVY RAIN. THERE IS INCREASING CONFIDENCE THAT THIS WEATHER SYSTEM AND THE UPPER WEATHER PATTERN WILL SLOW OVER THE SOUTHERN PLAINS... SETTING UP A POSSIBLE HEAVY RAIN SITUATION. IF CONDITIONS COME TOGETHER THE RAIN MAY LAST WELL INTO THE WEEKEND...WHICH COULD BRING FROM 1 TO 3 INCHES OF RAIN TO MUCH OF ARKANSAS...AND ISOLATED LOCATIONS OF 2 TO 4 INCHES POSSIBLE WITH LOCALLY HEAVIER AMOUNTS. THIS SCENARIO WILL CONTINUE TO BE MONITORED CLOSELY IN THE COMING DAYS DUE TO THE POTENTIAL OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 56
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359921.